Alert archive / West Virginia / Wind Chill Advisories in 2018

Wind Chill Advisory 7, NWS Charleston, WV

February 2, 20184 counties in West Virginia

NWS Charleston, WV issued this wind chill advisory at Feb 2, 2018, 3:04 PM EST for 4 counties in West Virginia. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 2, 2018, 3:04 PM EST (20:04 UTC)
Expired
Feb 3, 2018, 3:00 AM EST
In force
12 hr
Issued by
NWS Charleston, WV

Counties Nicholas County, WV, Pocahontas County, WV, Randolph County, WV, Webster County, WV

The radar

The Charleston,WV radar (KRLX), 127 km from the middle of the area, began a volume at 20:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.1 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-02-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-02-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
967 m above ground
0-6 km bulk shear
124 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

798 
WWUS41 KRLX 022004
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
304 PM EST Fri Feb 2 2018


WVZ520-522-523-525-526-030415-
/O.NEW.KRLX.WC.Y.0007.180202T2004Z-180203T1400Z/
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
Including the cities of Richwood, Snowshoe, Elkins, and Harman
304 PM EST Fri Feb 2 2018

...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM EST SATURDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as low
  as 10 below zero to 20 below zero.

* WHERE...Southeast Nicholas, Southeast Webster, Northwest 
  Pocahontas, Northwest Randolph and Southeast Randolph Counties.

* WHEN...Until 9 AM EST Saturday.

* ADDITIONAL DETAILS...The cold wind chills could result in 
  hypothermia if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
2 follow-up statements
866 
WWUS41 KRLX 030257
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
957 PM EST Fri Feb 2 2018


WVZ520-522-523-525-526-031100-
/O.CON.KRLX.WC.Y.0007.000000T0000Z-180203T1400Z/
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
Including the cities of Richwood, Snowshoe, Elkins, and Harman
957 PM EST Fri Feb 2 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM EST
SATURDAY...

* WHAT...Very cold wind chills expected. Expect wind chills as low
  as 10 below zero to 20 below zero.

* WHERE...Southeast Nicholas, Southeast Webster, Northwest 
  Pocahontas, Northwest Randolph and Southeast Randolph Counties.

* WHEN...Until 9 AM EST Saturday.

* ADDITIONAL DETAILS...The cold wind chills could result in 
  hypothermia if precautions are not taken.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frostbite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

&&

$$
322 
WWUS41 KRLX 030800
WSWRLX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Charleston WV
300 AM EST Sat Feb 3 2018


WVZ520-522-523-525-526-030900-
/O.CAN.KRLX.WC.Y.0007.000000T0000Z-180203T1400Z/
Southeast Nicholas-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
Including the cities of Richwood, Snowshoe, Elkins, and Harman
300 AM EST Sat Feb 3 2018

...WIND CHILL ADVISORY IS CANCELLED...

Surface winds were light to calm over the former advisory area.
With light to calm winds, wind chill values no longer meet 
advisory criteria. Therefore, the winter weather advisory for low 
wind chills has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this wind chill advisory went out at Feb 2, 2:50 PM EST, 14 minutes earlier.

Area forecast discussion, Feb 2, 2:50 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
250 PM EST Fri Feb 2 2018

.SYNOPSIS...
High pressure through Saturday. Next weather system over the
Saturday night through Sunday, followed by another Tuesday into
Wednesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
As of 150 PM Friday...

Despite the 925mb moisture eroding in NAM progs, have had to
extend the light snow over southwestern Virginia a couple hours
longer into this early afternoon. Low level thermal trough will
remain anchored into the northeast mountains through tonight
until the passage of a dry warm front early Saturday which will
only have mid level clouds traverse the northern zones.

Temperatures tonight should be modified, but still very cold,
across the western zones with clouds moving in late, which
should keep them from dropping too much in a radiational cooling
night. Over the mountains, may not be able to shed the surface
wind completely even though the clouds should not be as much of
an issue here.

Back above freezing Saturday in the warm sector except for the
highest elevations above 4kft.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
As of 250 PM Friday...

Attention remains focused on system for Saturday night and
Sunday. Did not make any significant changes to the going
forecast, only minor edits. Synoptically, have a northern stream
low pressure system moving through the Great Lakes, with a cold
front extending to the south. There also is a southern stream
wave that gets picked up by the front, helps drive some better
moisture into the forecast area Sunday. An upper level trough
then crosses Sunday night and Monday.

Most uncertainty still centered on temperature profile and how
it changes as warm advection develops Saturday night into
Sunday. NAM brings the warm air in faster and farther north than
the GFS and ECMWF. With the better resolution, did trend a bit
towards the NAM with a warm wedge developing across the
lowlands. With this in mind, expect light snow to develop late
Saturday night as moisture is on the increase. Then have a
transition to a wintry mix and then rain moving from SW to NE.
Have this entering CWA from SW around sunrise, with rain across
most of the forecast area by noon. Do linger snow/sleet across
northern mountains and eastern slopes longer. Through Sunday
morning, generally expecting 1-2 inches of snow and/or sleet
across the lowlands before changing over to rain. The northern
mountains and eastern slopes will have a longer period of snow,
resulting in 3-4 inches of snow. QPF wise, expect around half an
inch, with a good dose of that being rain Sunday afternoon.

The upper level trough should bring a period of upslope type
snow showers Sunday night into Monday, with generally and inch
or less across the lower elevations and 1-2 inches across the
higher ridges.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 250 PM Friday...

Brief high pressure is expected Monday night before the next
system approaches out of the Southern Plains Tuesday into
Wednesday. This system generally looks warm, with rain being the
predominant precip type. However, did end up with some light
snow on both the front and back side -- early Tuesday and then
later Wednesday into Wednesday night. Also included some
rain/snow wording Tuesday night across the north to account for
uncertainty in the temperature profile, but really think it
will be mostly rain with 850mb temps in the 2C-4C range on both
GFS and ECMWF. Behind this system, we get another dose of cold
air to end the work week.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
As of 1230 PM Friday...

Snow showers to end in the mountains over the next couple of
hours with ceilings and visibilities lifting to VFR. Skies clear
tonight, winds ease below 12kts through 12Z. Mid level clouds
push back into the Ohio Valley around this time, but the
forecast remains clear ahead of the next system slated for
Saturday night.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...

FORECAST CONFIDENCE: High.

ALTERNATE SCENARIOS: None.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EST 1HRLY       13   14   15   16   17   18   19   20   21   22   23   00
CRW CONSISTENCY  H    L    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  L    M    H    H    H    H    H    H    H    H    H    M
EKN CONSISTENCY  L    H    H    H    H    H    H    H    H    H    H    M
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M

AFTER 18Z SATURDAY...
IFR likely in snow and rain Sunday/Sunday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...MZ/26
NEAR TERM...26
SHORT TERM...MZ
LONG TERM...MZ
AVIATION...26
Hazardous weather outlook, Feb 2, 4:21 AM EST, 10 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
421 AM EST Fri Feb 2 2018

VAZ003-004-WVZ024>026-033-034-039-040-515>521-030930-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-
421 AM EST Fri Feb 2 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The potential exists for a few inches of snow, especially across the
higher terrain through Sunday morning, before maybe turning to a
wintry mix or all rain by Sunday afternoon. Still quite a bit of
uncertainty in the track of this system and how much cold air will be
in place. However, another winter weather advisory will be possible
if colder air can hold its ground.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

WVZ522>526-030930-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
421 AM EST Fri Feb 2 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM EST THIS MORNING...

This Hazardous Weather Outlook is for portions of northeast West
Virginia.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

In addition, windy conditions will combine with much colder air to
produce very low wind chills tonight and a wind chill advisory may be
needed.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The potential exists for a several inches of snow across the
mountains early Sunday morning into possibly Sunday afternoon. Still
quite a bit of uncertainty in the track of this system and how much
cold air will be in place. However, another winter weather advisory
is looking more and more likely for Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
030930-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-Taylor-
421 AM EST Fri Feb 2 2018

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Today and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A southern system will approach Saturday evening, with snow
or a wintry mix developing across the area. As the system moves
across Sunday morning, enough warm air may change the snow over to
rain in most areas. There exists quite a bit of uncertainty at this
time in the track and subsequent precipitation types with this
system. Nevertheless, a light snow accumulation is possible on the
front end of this system early Sunday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kistner

In the hours before

Local storm report, Feb 2, 10:37 AM EST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1037 AM EST FRI FEB 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     SNOW             2 E ALUM CREEK          38.29N  81.79W
02/02/2018  M0.2 INCH        KANAWHA            WV   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             SPENCER                 38.80N  81.36W
02/02/2018  M0.3 INCH        ROANE              WV   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0715 AM     SNOW             SUTTON LAKE POOL        38.65N  80.68W
02/02/2018  M0.5 INCH        BRAXTON            WV   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0730 AM     SNOW             2 W ROCK CAVE           38.84N  80.40W
02/02/2018  M1.8 INCH        LEWIS              WV   COCORAHS

            24-HOUR SNOWFALL.

0745 AM     SNOW             4 SSE NORA              37.02N  82.32W
02/02/2018  M3.8 INCH        DICKENSON          VA   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0800 AM     SNOW             PHILIPPI                39.15N  80.06W
02/02/2018  M1.5 INCH        BARBOUR            WV   COCORAHS

            24-HOUR SNOWFALL.

0828 AM     SNOW             ROCK CAVE               38.84N  80.33W
02/02/2018  M3.0 INCH        UPSHUR             WV   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0930 AM     SNOW             CRAB ORCHARD            37.74N  81.23W
02/02/2018  E5.5 INCH        RALEIGH            WV   SOCIAL MEDIA

            24-HOUR SNOWFALL.

1000 AM     SNOW             JOHN FLANNAGAN LAKE     37.23N  82.35W
02/02/2018  M3.0 INCH        DICKENSON          VA   SOCIAL MEDIA

            24-HOUR SNOWFALL.

&&

EVENT NUMBER RLX1800594
EVENT NUMBER RLX1800595
EVENT NUMBER RLX1800596
EVENT NUMBER RLX1800597
EVENT NUMBER RLX1800598
EVENT NUMBER RLX1800599
EVENT NUMBER RLX1800600
EVENT NUMBER RLX1800601
EVENT NUMBER RLX1800602

MZ
Local storm report, Feb 2, 10:39 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1039 AM EST FRI FEB 02 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 WNW SUMMERSVILLE      38.30N  80.88W
02/02/2018  M2.0 INCH        NICHOLAS           WV   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER RLX1800603

MZ

Nearby

Wind Chill Advisories in West Virginia, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.